Can Yogurt Reduce Diarrhea Caused by Antibiotics?

Tagged:  

IT'S OFTEN said that yogurt can help cut down on diarrhea, particularly in people who get it as a result of taking antibiotics. It makes intuitive sense. Antibiotics destroy bacteria that cause infections, but they also kill "good" bacteria that flourish in the gastrointestinal tract and keep things moving the way they should. The thinking is that the bacteria (active cultures) supplied by yogurt fill in for some of the good bacteria that the antibiotics do away with.

Since up to 30 percent of people who take antibiotics suffer from diarrhea, it would be great if the intuitive thinking were borne out by hard scientific research. But the evidence is "very, very spotty," says Robert Russell, MD, a Tufts gastroenterologist. The research has not been rigorously controlled.

Consider a new study conducted by University of Pittsburgh Medical Center gastroenterologist Ripudaman Beniwal, MD. He "prescribed" two cups of yogurt daily to more than 100 patients taking antibiotics. Only 12 percent of them ended up with diarrhea. Among a similar group of antibiotic takers who did not receive yogurt, 24 percent-twice the proportion--experienced diarrhea.

The caveats are considerable, however. Dr. Beniwal explains that patients were said to be compliant if they ate at least a half cup or more a day. Since there's a four-fold difference between a half cup and two cups, that makes any conclusions about yogurt's effects shaky ones. For those patients who were eating two cups a day, it was not determined whether they were eating less of any other foods, which in and of itself could have influenced bowel function.

Then, too, for Dr. Beniwal's study and any others on the subject, there's the issue of which kinds of bacteria happen to be in the yogurt. All yogurt is made with Lactobacillus bulgaricus and Streptococcus thermophilus. But those bacterial strains don't survive the journey through the gastrointestinal tract. They're destroyed by stomach acid, so they can't be responsible for any anti-diarrheal effect. If it's indeed bacteria that are doing the trick, the yogurt has to have a third, hardier bacterial strain added, such as Lactobacillus acidophilus (labels will usually say whether it's present).

Even if L. acidophilus is there, the question remains whether it's present in significant enough amounts to make an impact. When we analyzed eight popular brands of yogurt for their bacterial counts at one of the Tufts labs a few years ago, those claiming to have L. acidophilus contained fewer than 100,000 of the bacteria per gram--a very low count in the bacterial world and not one that is generally associated with the potential to have any kind of health effect.

Which raises the question of whether the bacteria in yogurt even bear any responsibility for the apparent anti-diarrheal effect. Maybe it's "something else" that's responsible for the results scientists are getting, says Barry Goldin, PhD, a Tufts researcher who has studied yogurt's effects on health in depth.

Then, too, there could be a placebo effect. "Bowel problems have a strong psychological component," explains Dr. Goldin. it could be, he says, that just knowing you're eating differently than usual might calm down the system enough to make it work more efficiently.

Whatever the possible mechanism, Dr. Goldin says that the evidence on yogurt and diarrhea "is very preliminary right now. Does it sound totally implausible? No. Would I rule it out? No." But, he comments, "more studies" need to be conducted.

In the meantime, there's nothing wrong, of course, with eating yogurt while taking antibiotics. At the very least, it will provide some calcium and other nutrients. Just don't eat the yogurt within a couple of hours of taking the antibiotic tetracycline. The calcium in dairy foods interferes with tetracycline's absorbability.

Share this with your friends